Kansas, 2023Drought in Kansas, February 1 to 28, 2023
February 1 to 28, 2023 · NWS GLD · 13 events in 13 counties and zones
The drought status in February for Northwest Kansas changed little. The worst drought conditions continued to be between the Highway 25 and 83 corridors where D4 Exceptional Drought was located.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought status in February for Northwest Kansas changed little. The worst drought conditions continued to be between the Highway 25 and 83 corridors where D4 Exceptional Drought was located. However this drought category did shift slightly south during the latter part of the month. Otherwise most counties were in D3 Extreme Drought, with a smaller area in D2 Severe Drought (along the CO border). Precipitation ranged from a quarter inch to two inches, with the highest amounts occurring in Rawlins and Thomas counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 31, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
955 PM MST Tue Jan 31 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 152 PM MST Tue Jan 31 2023
Today is a "Feels Warmer" day as temperatures have risen into the
mid teens to low 20s across the area, but hey we will take it over
the past few days where temperatures remained fairly stagnate
around zero. Light westerly winds, sunny skies along with the
departing surface high can be contributed to this gradual warming
across the area.
Tonight, another night of fairly strong radiational cooling
will be present with overnight lows falling into the low single
digits. Temperatures for tonight are a little tricky as the snowpack
will be a wild card for how low temperatures can radiational cool;
as was the case last night. A few things makes me lean against the
coldest solutions such as the westerly wind, improving 850mb
temperatures as the cold air mass moves away and the fact that the
850mb temperatures will not start out as cool as they did last night
(-17C vs -6 to -8C tonight). After coordinating with WFO DDC
opted to forego the Wind Chill Advisory tonight. Some portions of
the area may over perform with how much temperatures
fall(especially those in greater snow depth)which would locally
lead to -15 or lower wind chills.
Wednesday and Thursday will see much improvement temperature wise as
the area returns to near normal to slightly below normal with above
freezing temperatures during the day with the warmest on Thursday.
Overnight lows will continue to fall into the upper single digits to
mid teens across the area, with some locally cooler spots due to the
snow pack. Some breezier winds are possible on Thursday afternoon
from a large storm system over the Great Lakes, currently looking to
be sustained at 15-20 mph from the north with gusts around 25 mph.
Overall a warmer and relatively improved forecast for the Tri-State
area for the short term period.
.LONG TERM...(Friday through Tuesday)
Issued at 130 PM MST Tue Jan 31 2023
Progressive pattern in place for the long term period. Will start
with shortwave ridging on Friday. Warming trend will continue
although influence of remaining snowpack still a wild card.
Shortwave trough will move through Friday night and Saturday. No
precipitation currently expected. There may be some breezy to
windy northwest winds behind the associated surface cold front,
mainly north of I-70. Confidence in wind decreasing as model
trends today show less wind. Next shortwave ridge comes across
Saturday night and Sunday with more moderating temperatures, highs
possibly in the 50s outside any remaining snowpack both Sunday
and Monday. Finally, another trough comes across late Monday into
Tuesday. Appears to be only a glancing blow with a light dusting
of snow, perhaps some Palmer Divide enhancement in northeast
Colorado. Impacts appear minimal at this point. Temperatures do
cool off slightly on Tuesday with highs back into the 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 947 PM MST Tue Jan 31 2023
VFR conditions with clear to mostly clear skies are anticipated
for the TAF period. SW winds will become NW by early afternoon
Wednesday over KGLD while KMCK should shift to be more westerly while
remaining around 5-10 knots for the duration of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...Trigg
LONG TERM...024
AVIATION...KMK
Hazardous weather outlook, Jan 31, 9:26 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
826 PM MST Tue Jan 31 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
826 PM MST Tue Jan 31 2023 /926 PM CST Tue Jan 31 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Wind chill readings ranging from 10 to 15 degrees below zero are
anticipated tonight through Wednesday morning. Make sure to wear
appropriate clothing if traveling overnight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Wind chill readings ranging from 10 to 15 degrees below zero are
anticipated through Wednesday morning. Make sure to wear appropriate
clothing if traveling during the morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 31, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM EXTR WIND CHILL 2 SSE YUMA 40.10N 102.72W
01/31/2023 M-18 F YUMA CO AWOS
THE AWOS IN YUMA (K2V6) REPORTED A WIND
CHILL OF -18F AT 0519 UTC. TEMPERATURE 0F,
WIND FROM THE WSW AT 13 MPH.
&&
VINCENTLocal storm report, Jan 31, 11:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM EXTR WIND CHILL 3 N COLBY 39.43N 101.05W
01/31/2023 M-17 F THOMAS KS AWOS
THE AWOS IN COLBY (KCBK) REPORTED A WIND
CHILL OF -17F AT 0415 UTC. TEMPERATURE -1F,
WIND FROM THE WSW AT 10 MPH.
&&
VINCENTDrought, Cheyenne
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to one inch. This was near normal to an inch above normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Rawlins
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to two inches, with the highest amounts in the southern part of the county. This was near normal to two inches above normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Thomas
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Precipitation for the month ranged from an inch to two inches, with the highest amounts in the northern part of the county. This was half an inch to two inches above normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Logan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to an inch and a half. This was near normal to an inch above normal. Normal precipitation amounts ranged from a quarter inch to half an inch.
Drought, Wichita
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Precipitation for the month ranged from a quarter inch to an inch. This was near normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Decatur
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Precipitation for the month ranged from an inch to an inch and a half. This was a half inch to an inch above normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Sheridan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to an inch and a half. This was near normal to an inch above normal. Normal precipitation amounts ranged from half an inch to an inch.
Drought, Gove
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Gove forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to an inch. This was near normal. Normal precipitation amounts ranged from half an inch to an inch.
Drought, Norton
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Precipitation for the month ranged from an inch to an inch and a half. This was half an inch to an inch above normal. Normal precipitation amounts ranged from half an inch to an inch.
Drought, Graham
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to an inch and a half. This was near normal to an inch above normal. Normal precipitation amounts ranged from half an inch to an inch.
Drought, Sherman
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to one and a half inches. This was half an inch to an inch above normal. Normal precipitation amounts ranged from a quarter inch to half an inch.
Drought, Wallace
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to one and a half inches. This was near normal to an inch above normal. Normal precipitation amounts ranged from a quarter inch to an inch.
Drought, Greeley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Precipitation for the month ranged from half an inch to an inch. This was near normal. Normal precipitation amounts ranged from a quarter inch to an inch.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080266, 1080271, 1080272, 1080275, 1080276, 1080277, 1080279, 1080281, 1080282, 1080284, 1080267, 1080268, 1080269.